North Carolina, 2006

Tropical Storm in North Carolina, August 31, 2006

August 31, 2006 · NWS ILM · 4 events in 4 counties and zones

4 tropical storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$4.5 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 31, 3:50 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 31, 3:50 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
450 PM EDT THU AUG 31 2006

.SHORT TERM /TODAY THROUGH FRIDAY/...
NO CHANGES TO THE WATCH WARNING AND ADVISORY SECTION.

THE SHORT TERM WILL BE RULED BY ERNESTO. HAVE CONTINUED CATEGORICAL
POPS TODAY INTO THIS EVENING. OUTFLOW BOUNDARIES RESIDE ACROSS THE
AREA FROM YESTERDAY AFTERNOONS AND EVENING CONVECTION. THIS WILL
ENHANCE THE PCPN ESPECIALLY WHEN ERNESTOS OUTER RAINBANDS BEGIN
AFFECTING THE AREA EARLY THIS MORNING. THIS IS ALREADY EVIDENT WITH
THE LATEST KLTX AND SURROUNDING 88-D RADAR TRENDS. NO MAJOR CHANGES
TO THE LATEST ERNESTO TRACK...WITH ONLY SOME REFINEMENT TO THE
OVERALL TRACK. IT WAS STRESSED THAT ERNESTO CULD BRIEFLY REACH
HURRICANE STATUS PRIOR TO MAKING LANDFALL. HOWEVER...NO OVERWHELMING
EVIDENCE TO MAKE THIS CHANGE...AS A RESULT NHC HAS KEPT IT AN UPPER
END TROPICAL STORM PRIOR TO MAKING LANDFALL. THEREFORE...SEE NO
REASON TO RAISE AN INLAND TROPICAL STORM WARNING AT THIS TIME. THE
TIMING REMAINS NEARLY THE SAME...WITH ERNESTO BECOMING CAUGHT BY THE
UPPER GREAT LAKES LOW AS THE REASON WHY IT MOVES NORTH BY NORTHWEST
AFTER MAKING LANDFALL. THE SYSTEM IS PROGGED TO BE NORTH OF THE ILM
CWA BY 12Z FRI...WITH POPS LOWERED TO CHANCE ON FRIDAY MAINLY DUE TO
LEFTOVER PCPN ROTATING AROUND ERNESTOS SOUTHEAST AND SOUTHERN
FLANKS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/
UPPER LOW TO CONTINUE RESIDING ACROSS THE SOUTHERN GREAT
LAKES...WITH THE TROF AXIS EXTENDING TO LOUISIANA. THE LOW IS FCST
TO OPEN UP WITH FLOW ALOFT BECOMING MORE WESTERLY BY WED AND THU.
IMPULSES ROTATING AROUND THE UPPER LOW TO SPORADICALLY AFFECT THE
AREA DURING THE 1ST PART OF THE LONG TERM. IN ADDITION...A STALLED
SFC FRONTAL ZONE WILL RESIDE NE-SW ACROSS THE WESTERN CAROLINAS AT
THE BEGINNING OF THE WORK WEEK...THEN SLOWLY MOVE TO THE EAST AND
OFF THE COAST BY THU/FRI. THE HIER POPS WILL BE IN THE BEGINNING OF
THE WORK WEEK...THEN TAIL OFF TO ISOLATED 20 POPS BY THE END OF THE
WEEK. AM NOT TOO KEEN ON MODELS HANDLING THE OVERALL MOVEMENT OF THE
SFC FRONTAL ZONE AND MORE SO WITH THE UPPER GREAT LAKES LOW. OVERALL
MAX TEMPS WILL BE NEAR THE NORMAL...BUT OVERNITE MINS WILL LIKELY BE
A CAT ABOVE THE CLIMO NORMS.

&&

.MARINE...
ERNESTO WILL MOVE OVER THE SC WATERS LATER TODAY...SPREADING 40 TO
50 KT WINDS OVER THE ILM COASTAL WATERS. THE STORM COULD STILL REACH
HURRICANE STRENGTH AS IT APPROACHES LAND...BUT TIME IS RUNNING OUT.
ONCE THE STORM MAKES LANDFALL LATER THIS EVENING IT WILL RAPIDLY
MOVE NORTH WITH WINDS DROPPING TO 10 TO 15 KT FRIDAY AFTERNOON.

AS ERNESTO MOVED OFF THE FL COAST...SEAS INCREASED TO 13 TO 14 FT
WITH WIND SPEEDS NEAR TROPICAL STORM STRENGTH. WITH WIND SPEEDS
EXPECTED TO BE AROUND 50 KT WOULD NOT BE SHOCKED TO SEE A FEW
REPORTS OF 20 FT SEAS. WILL BUMP UP WAVE HEIGHTS ACROSS ILM SC
WATERS TO 14 TO 18 FT.

ONCE ERNESTO MOVES NORTH SOUTHERLY FLOW WILL RETURN AS THE COASTAL
WATERS REMAIN CAUGHT BETWEEN A STALLED SURFACE BOUNDARY ACROSS
CENTRAL NORTH AND SOUTH CAROLINA AND SURFACE HIGH PRESSURE OVER THE
WESTERN ATLANTIC. SURFACE GRADIENT MAY TIGHTEN UP BRIEFLY AS WAVES
MOVE ALONG THE BOUNDARY...INCREASING WIND SPEEDS.

&&

.AVIATION...
ATMOSPHERE BEGINNING TO SATURATE WITH PRECIPITATION BEGINNING AROUND
07-08Z SOUTH...SPREADING TO THE ENTIRE CWA BY 12Z. CEILINGS AT THE
ONSET WILL LIKELY BE MVFR WITH VISIBILITIES DROPPING TO MVFR AFTER
13Z. HEAVIEST RAINFALL WILL BEGIN BY 16Z...AND WILL LIKELY REMAIN
INTERMITTENTLY HEAVY THROUGH 00Z. WINDS WILL BE MAINLY EASTERLY THIS
MORNING...INCREASING THIS AFTERNOON WITH PEAK WIND SPEEDS AFTER 22Z.
WINDS SPEEDS WILL BE TRICKY...HOWEVER SAFE TO SAY STRONGEST WINDS
WILL BE OVER THE COASTAL TERMINALS. CEILINGS AND VISIBILITIES WILL
LIKELY BE IFR A FEW HOURS EITHER SIDE OF ERNESTO. CONDITIONS WILL
BEGIN TO IMPROVE AT THE END OF THE FORECAST PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TROPICAL STORM WARNING FOR BRUNSWICK-NEW HANOVER-PENDER
     COUNTIES UNTIL FRIDAY.
  ...FLOOD WATCH FOR BRUNSWICK-NEW HANOVER-PENDER-BLADEN-
     COLUMBUS-ROBESON COUNTIES FROM NOON THURSDAY TO MIDNIGHT
     FRIDAY.
  ...WIND ADVISORY FOR BLADEN-COLUMBUS-ROBESON COUNTIES FROM 5
     PM THURSDAY THROUGH MIDNIGHT FRIDAY.
SC...TROPICAL STORM WARNING FOR HORRY AND GEORGETOWN COUNTIES
     UNTIL FRIDAY.
  ...FLOOD WATCH FOR HORRY-GEORGETOWN-DILLON-MARION-WILLIAMSBURG-
     MARLBORO-DARLINGTON-FLORENCE COUNTIES FROM NOON THURSDAY
     TO MIDNIGHT FRIDAY.
  ...WIND ADVISORY FOR DILLON-MARION-FLORENCE-WILLIAMSBURG
     COUNTIES FROM 5 PM THURSDAY THROUGH MIDNIGHT FRIDAY.
MARINE...TROPICAL STORM WARNING FROM SURF CITY TO S SANTEE RIVER.

&&

SHORT TERM...HOEHLER
LONG TERM...HOEHLER
MARINE...III
AVIATION...HDL
Hazardous weather outlook, Aug 31, 5:43 AM EST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
643 AM EDT THU AUG 31 2006

NCZ097-100-101-011045-
PENDER-BRUNSWICK-NEW HANOVER-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING...AND A FLOOD WATCH ARE IN EFFECT
THROUGH TONIGHT. TROPICAL STORM ERNESTO WILL LIKELY MAKE LAND-FALL
LATE THURSDAY EVENING ACROSS BRUNSWICK COUNTY.

PLEASE REFERENCE HURRICANE LOCAL STATEMENTS...FLOOD WATCH/WARNING
STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL
AMOUNTS DURING AND AFTER THE STORM.

SCZ034-046-011045-
HORRY-GEORGETOWN-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING...AND A FLOOD WATCH ARE IN EFFECT FOR
THROUGH TONIGHT. TROPICAL STORM ERNESTO WILL MAKE LAND FALL LATE
THURSDAY EVENING...EITHER ACROSS NORTHERN HORRY COUNTY SOUTH
CAROLINA OR ACROSS BRUNSWICK COUNTY OF NORTH CAROLINA.

PLEASE REFERENCE HURRICANE LOCAL STATEMENTS...FLOOD WATCH/WARNING
STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL
AMOUNTS DURING AND AFTER THE STORM.

NCZ096-099-011045-
BLADEN-COLUMBUS-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT THROUGH TONIGHT.
TROPICAL STORM ERNESTO IS EXPECTED TO MOVE ACROSS THE AREA LATE TODAY
AND TONIGHT. THE TRACK OF ERNESTO...COULD BRING THE CENTER ACROSS
EASTERN COLUMBUS AND BLADEN COUNTIES LATE THIS EVENING AND
OVERNIGHT.

PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY
STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL
AMOUNTS DURING AND AFTER THE STORM.

NCZ087-011045-
ROBESON-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT THROUGH TONIGHT.
TROPICAL STORM ERNESTO IS EXPECTED TO AFFECT THE AREA THROUGH TONIGHT.
THE TRACK OF ERNESTO...WILL KEEP THE CENTER JUST EAST OF THE AREA
LATE THIS EVENING AND OVERNIGHT.

PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY
STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL
AMOUNTS DURING AND AFTER THE STORM.

SCZ024-032-033-039-011045-
DILLON-FLORENCE-MARION-WILLIAMSBURG-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT THROUGH TONIGHT. TROPICAL
STORM ERNESTO IS EXPECTED TO AFFECT THE AREA THROUGH TONIGHT. THE
TRACK OF ERNESTO...WILL KEEP THE CENTER EAST OF THE AREA LATE THIS
EVENING AND OVERNIGHT.

PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY
STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL
AMOUNTS DURING AND AFTER THE STORM.

SCZ017-023-011045-
MARLBORO-DARLINGTON-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. TROPICAL STORM ERNESTO IS
EXPECTED TO AFFECT THE AREA THROUGH TONIGHT. THE TRACK OF
ERNESTO...WILL KEEP THE CENTER WELL EAST OF THE AREA LATE THIS
EVENING AND OVERNIGHT.

PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY
STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL
AMOUNTS DURING AND AFTER THE STORM.

AMZ250-252-254-256-011045-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
643 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE REFERENCE
THE LATEST HURRICANE LOCAL STATEMENTS...AND COASTAL MARINE
FORECASTS FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...AFTER THE TROPICAL STORM WARNINGS ARE LOWERED...A
SMALL CRAFT ADVISORY WILL LIKELY BE ISSUED.

OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED.

HOEHLER

In the hours before

Local storm report, Aug 31, 2:08 PM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
308 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     FLOOD            WILMINGTON              34.21N 77.91W
08/31/2006                   NEW HANOVER        NC   DEPT OF HIGHWAYS

            NEW CENTRE DRIVE CLOSED IN BOTH DIRECTIONS DUE TO
            FLOODING.

0256 PM     FLOOD            1 N WILMINGTON          34.23N 77.91W
08/31/2006                   NEW HANOVER        NC   NWS EMPLOYEE

            FLOODING REPORTED ON KINGS GRANT RD AND KINGS DR IN THE
            KINGS GRANT COMMUNTIY.

&&

JAQ
Local storm report, Aug 31, 3:44 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
444 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       SURF CITY               34.42N 77.56W
08/31/2006  E0.00 INCH       PENDER             NC   AMATEUR RADIO

            HWY 50 IS IMPASSABLE.

&&

43

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tropical storm. Local standard time, as filed.

Tropical Storm, Pender

When
August 31, 6:30 PM EST to 11:59 PM EST
Where
Pender forecast zone
Crop damage
$1.2 million
Reported by
NWS STORM SURVEY

Ernesto moved off the Florida coast at Cape Canaveral on the morning of August 31st, and reached tropical storm strength by late morning while off the Georgia coast. Tropical storm Ernesto made landfall on the eastern coast of Brunswick county near 10:30 pm EST. The maximum wind speed was recorded at Wrightsville Beach at 74 mph. A 66 mph wind gusts was recorded at Kure Beach and at Bald Head Island the peak wind was 65 mph. Anemometers across the of southeast North Carolina recorded lesser wind speeds, with wind gusts averaging between 35-50 mph. Thousands of residents lost power at the height of the storm. During the early morning hours Ernesto moved north, and Tropical Storm warnings were lowered for southeast North Carolina at 7:00 am EST, September 1st. Most of the property damage was due to rainfall and fresh water flooding, with little structural damage from wind. Rainfall storm totals ranged from 4.5 inches in Columbus county to nearly 12 inches along the coast of Pender county. In Pender county, the Northeast Cape Fear river crested at 16.7 feet, almost 7 feet above the flood stage of 10 feet. This was the second highest crest on record, exceeded only by Hurricane Floyd at 22.5 feet. Flooding on the Northeast Cape Fear river caused 1600 people to evacuate near the town of Burgaw, including the Birch Creek and River Bend communities. The heavy rains contributed to multiple sewer spills, most notable in New Hanover county. Crop damage was extensive, particularly in Columbus and Pender counties. In Pender county, over 12000 acres of corn were destroyed, 13000 acres of soybeans, 7000 acres of cotton, and 760 acres of tobacco were also damaged. Thousands of turkeys and chickens were also lost due to the tropical storm. Along the coast, storm surge was less than 3 ft. Beach erosion was minor to moderate, with some dune loss mainly at Topsail Island.

Tropical Storm, New Hanover

When
August 31, 6:30 PM EST to 11:59 PM EST
Where
New Hanover forecast zone
Crop damage
$47,000
Reported by
NWS STORM SURVEY

Tropical Storm, Brunswick

When
August 31, 6:30 PM EST to 11:59 PM EST
Where
Brunswick forecast zone
Crop damage
$355,000
Reported by
NWS STORM SURVEY

Tropical Storm, Columbus

When
August 31, 6:30 PM EST to 11:59 PM EST
Where
Columbus forecast zone
Crop damage
$2.9 million
Reported by
NWS STORM SURVEY
Coordinates
34.265, -78.655 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006The 2006 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529129, 5529130, 5529209, 5529210.